Virginia, 2003

Flood in Virginia, May 26 to 28, 2003

May 26 to 28, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy rainfall on evening of the 25th and early monring hours of the 26th resulted in minor flooding on the Dan River at South Boston. 5 feet above flood stage at 5 PM on the 26th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall on evening of the 25th and early monring hours of the 26th resulted in minor flooding on the Dan River at South Boston. The river crested almost 5.5 feet above flood stage at 5 PM on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 2:00 AM EST, 0 minutes earlier.

Area forecast discussion, May 26, 2:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 AM EDT MON MAY 26 2003

WILL CANCEL FLOOD WATCHES WITH 4 AM PACKAGE.

MAIN AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST OF THE REGION
WHERE UP TO 4 OR 5 INCHES OF RAIN MAY HAVE FALLEN IN PARTS OF
HALIFAX COUNTY.  THIS HAS BROUGHT THE DAN RIVER TO JUST ABOVE FLOOD
STAGE AT SOUTH BOSTON WITH FLASH FLOOD LIKE RESPONSE TO THE RAIN.
STILL ONE LINE OF SHOWERS APPROACHING THE LYNCHBURG AREA...OTHERWISE
THINGS ARE BEGINNING TO DRY OUT QUICKLY.  WILL WAIT TIL THE LAST
MINUTE TO SEE IF WE CAN REMOVE EARLY AM POPS FROM ALL ZONES.

DURING THIS AFTERNOON THE ATMOSPHERE BECOMES UNSTABLE AGAIN WITH A
WEAK THTA-E RIDGE POKING BACK UP JUST EAST OF THE BLUE RIDGE AS WEAK
SHORTWAVE APPROACHES FROM THE WEST.  WILL HAVE CHC POPS MOST
LOCATIONS FOR PM THUNDER...BUT BEST CHANCES ARE AGAIN IN THE EAST
NEAR THE THERMAL/DEWPOINT RIDGE. ACTIVITY WILL DIE DOWN AFTER
SUNSET...BUT SCATTERED CONVECTION WILL CONTINUE ALONG THE FRONT IN
THE FAR SOUTH.

TUESDAY THE NEXT SHORTWAVE PINWHEELS AROUND UPPER VORTEX WITH
ANOTHER ROUND OF PM THUNDERSTORMS.  LITTLE CHANGE IN THE FORECAST
FOR WEDNESDAY AS COOL POOL AND -18 OR SO DRIFTS OVERHEAD.  THIS WILL
ONCE AGAIN TRIGGER PM THUNDERSTORMS.

REMAINDER OF THE FORECAST UNCHANGED.

FCSTID =    8
ROA   75  55  72  54 /  30  30  30  30
LYH   73  54  71  52 /  30  30  30  30
DAN   75  56  75  55 /  40  30  30  30
BLF   65  48  65  50 /  20  20  30  30
LWB   65  48  65  47 /  20  20  30  30
BCB   70  50  68  48 /  30  20  30  30
TNB   69  50  69  49 /  40  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN
Hazardous weather outlook, May 25, 5:20 AM EST, 20 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 25, 9:09 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    MILTON                    NC   1.25 IN HAIL
05/25/03   CASWELL

0855 PM    MILTON                    NC   WIND DAMAGE
05/25/03   CASWELL                        PUBLIC REPORTED LARGE
                                          TREES DOWN.
Local storm report, May 25, 9:18 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    SOUTH BOSTON              VA   FLOODING
05/25/03   HALIFAX                        STREET FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
May 26, 2:00 AM EST to May 28, 7:00 PM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330655.